Autoimmune Thyroid Disease

An Unfortunate and Lengthy Adventure in Misdiagnosis

Soy isoflavones and monoamine oxidase

leave a comment »

A 51-year-old postmenopausal non-Hispanic white woman was treated for a hypertensive crisis at a regional medical center in eastern Arizona. She had complained of symptoms for one week prior to admission, including light-headedness, headaches, and high blood pressure by self-measurement. Ten days prior to admission, the patient had been enrolled in a university-sponsored research trial designed to investigate the extent to which vitamin C and soy isoflavones, as supplements to a habitual diet, could provide antioxidant effects by reducing in vivo oxidative damage to cells, either alone or synergistically. During trial screening the patient reported typically consuming soy or soy products twice a week; no regular alcohol consumption; no history of hypertension or cardiovascular disease (although there was a family history of mild hypertension); no current medical supervision or care for any chronic health problems; no current use of over-the-counter or prescription medications and a routine exercise pattern of three times a week for 30-60 minutes. The participant weighed 175 pounds (79.5 kg), stood 5’8″ (1.73 m), with a body mass index of 26.7 kg/m2.Early in the research trial, the patient was randomized to receive 500 mg vitamin C plus 5 mg/kg body weight soy isoflavones. On trial day 3, the patient reported to the investigators that she felt “odd” and “light-headed.” At the time, this was not attributed to the study-related supplements because the participant reported experiencing infrequent headaches for the past 20 years. On trial days 6 and 7 of the treatment period, the participant had her blood pressure checked by an automated machine; the readings were in the range of 140-150/92-98 mmHg vs. her usual BP of 120/82 mmHg. Due to this unexpected occurrence, the investigators requested that she stop consuming the supplements and drop out of the study. The incident was reported the university’s Institutional Review Board Research Compliance Office, and the research trial was allowed to continue. Unbeknownst to the investigators, the participant chose to ignore the request to discontinue the supplements and continued to take the supplements on trial days 8 and 9. On trial day 9 she found her BP to be 159/110 mmHg. That night, she experienced an intense headache, a feeling of anxiety, and difficulty sleeping. Around midday on trial day 10, she stopped by a regional medical center to have her BP checked by a medical professional before going hiking. At that time, her BP was 226/117 mmHg; she reported that “my head feels like it is going to explode” and she was admitted to the emergency room.

[…]

One plausible explanation for the hypertensive crisis experienced by this participant is the inhibition of monoamine oxidase by the isoflavones (e.g., daidzin, daidzein) or their metabolites (e.g., equol). Rooke et al.[2] and Gao et al.[3] both reported that daidzin, the plant precursor of the mammalian metabolite daidzein, and some of its structural analogs can inhibit mitochondrial monoamine oxidase in vitro. Additionally, Dewar et al.[4] reported that equol, a mammalian metabolite of daidzein, was an effective inhibitor of rat liver monoamine oxidase in vitro. Since the soy isoflavone supplements used in the research trial consisted of 63% (178 mg aglycone units/g) genistein, 28% (79.1 mg aglycone units/g) daidzein and 9% (24.6 aglycone units/g) glycitein (percentages based on aglycone units), the daidzein in the supplement may have interacted with monoamine oxidase.

Monoamine oxidase is responsible for the deamination of monoamines, including serotonin, epinephrine, norepinephrine, dopamine and tyramine. Its inhibition will cause an increase in the blood levels of these compounds. Since tyramine acts as a vasoconstrictor, an increased tyramine level will cause an increase in blood pressure [5,6]. Review of the two-day food records recorded prior to the participant’s entering the study in addition to dietary information obtained after the hypertensive event indicated the participant’s normal diet typically contained multiple tyramine-containing foods. The participant confirmed that she had consumed several tyramine-containing foods during the study, including the day before and the day of her emergency room admission (Table 2). Thus, the high dose of supplemental isoflavones [397.5 mg isoflavones (aglycone units) containing approximately 111 mg daidzein (aglycone units)], in conjunction with her typical moderate to high tyramine diet, may have contributed to a monoamine oxidase inhibitor-type reaction. Although the studies by Rooke et al.[2], Gao et al. [3] and Dewar et al.[4] suggest such a reaction might be possible, we believe this is the first report published of a possible monoamine oxidase inhibitor reaction and subsequent blood pressure spike occurring in vivo due to intake of a soy isoflavone supplement. Hypertensive crisis associated with high dose soy isoflavone supplementation in a post-menopausal woman: a case report

Advertisements

Written by alienrobotgirl

3 May, 2008 at 2:01 pm

Posted in The Science of FCI

Tagged with

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: